Apgar score
Standardized newborn health assessment tool developed in 1952.
The Apgar score is a quick, standardized method used by health professionals to evaluate the health of newborns at one and five minutes after birth, and in response to resuscitation. Developed in 1952 by anesthesiologist Virginia Apgar at Columbia University, it addressed the need for a consistent way to assess infants shortly after birth. The score is based on five criteria—appearance, pulse, grimace, activity, and respiration—each scored 0 to 2, with the acronym 'APGAR' later coined as a backronym.
- field
- Anesthesiology
- known_for
- Developing the Apgar score for newborn health assessment
- nationality
- American
Lore & Background
Virginia Apgar originally developed the criteria as a way to address the lack of a standardized method to assess the need for assistive breathing procedures for newborns. In 1952, after refining her system, she presented the Apgar score at a joint meeting of the International Anesthesia Research Society and the International College of Anesthetists, and it was published in Anesthesia & Analgesia in 1953. In 1955, alongside Duncan Holaday and Stanley James, Apgar published a research paper using scores from 15,348 infants to establish the association between low Apgar scores (0-2) and laboratory findings characteristic of asphyxia.
Reader's Guide
The Apgar score remains a cornerstone of neonatal care, with its five criteria largely unchanged since 1952, though implementation has evolved. It is used to quickly determine if a newborn needs immediate medical care, not to predict long-term health issues. Scores of seven and above are generally normal; four to six, fairly low; and three and below are critically low, prompting immediate resuscitative efforts. The score is assessed at one and five minutes after birth, and may be repeated if low. A low one-minute score does not necessarily indicate long-term problems, especially if it improves by five minutes. However, an Apgar score below three at five minutes and later times can be among the first indicators of neonatal encephalopathy. The test is not used to decide whether to start resuscitation, as that must begin before the one-minute mark, but rather to assess response to resuscitation. The American Academy of Pediatrics and the American College of Obstetricians and Gynecologists endorse the Apgar score and encourage an expanded report that records resuscitation efforts. Limitations include subjectivity in criteria like color and tone, variability between providers (consistency 55% to 82% in one study), and a 2023 study of nine million babies found non-white babies received lower scores due to darker skin color affecting the appearance measure.
Did You Know?
- The Apgar score was originally developed in 1952 by anesthesiologist Virginia Apgar at Columbia University.
- The acronym APGAR was coined as a backronym about 10 years after the score's initial publication, standing for Appearance, Pulse, Grimace, Activity, and Respiration.
- A score of 10 is uncommon due to transient cyanosis, and does not substantially differ from a score of nine.
- A 2023 study of nine million babies found that non-white babies were given lower Apgar scores than white babies due to darker skin color affecting the appearance measure.
More in American inventions 1-24
Spotted an error? Know more?
This is a living reference — every entry is fact-audited, and reader corrections feed straight into our audit queue. Suggest an edit · See this site's audit record
